Checkpoint Inhibitor Discontinuation May Not Be Necessary Due to Adverse Events

Flares and immune-related adverse events are common among patients with rheumatologic diseases but can often be successfully managed.

Although rheumatologic immune-related adverse events (irAEs) are common among patients with cancer who are on checkpoint inhibitor therapy (CPI), they do not necessarily require treatment discontinuation, according to a study presented at the 2017 American College of Rheumatology/Association of Rheumatology Health Professionals

Annual Meeting.

“Flares and irAEs are frequent in patients with rheumatologic diseases but can often be successfully managed and not always require CPI discontinuation,” Noha Abdel-Wahab, MD, PhD, of the Rheumatology and Clinical Immunology section at the UT MD Anderson Cancer Center, Houston, told Specialty Pharmacy Times.

The results were presented at the 2017 American College of Rheumatology/Association of Reproductive Health Professionals Annual Meeting.

Abdel-Wahab and colleagues searched 5 electronic databases for studies that tracked CPI use in patients with a preexisting rheumatologic disease. They found 11 studies, including 30 patients, that tracked the CPI each patient received, disease activity, and anti-rheumatic modifying drugs taken while on CPI as well as the development and management of irAEs.

All patients had melanoma and 18 patients had rheumatoid arthritis (RA)/inflammatory arthritis (IA); 16 of whom were on ipilimumab, 1 was taking nivolumab, and 1 was prescribed pembrolizumab. In addition, 16 patients had active arthritis before starting CPI, of whom 6 simultaneously took steroids, hydroxychloroquine, or leflunomide.

In the RA/IA group, 15 patients had irAEs, all of whom improved with NSAIDs or steroids. One patient, whose colitis worsened following steroid tapering and CPI discontinuation, required infliximab and surgical resection.

One patient with inactive RA had no irAEs while on a course of methotrexate and prednisolone. One of the 2 patients with active psoriatic arthritis was maintained on methotrexate without any irAEs. The second patient stopped methotrexate before starting CPI and experienced plaque worsening and de novo colitis, which required a steroid course.

The patient with active arthritis had no irAEs. Three patients had scaroidosis; only 1 had active disease and all of them were on ipilimumab. All 3 developed adverse events that improved with a larger steroid dose. Neither of the 2 patients with systemic erythematosus lupus reported irAEs. One patient with Behcet eosinophilic granulomatosus with polyangiitis and Sjögren’s syndrome reported adverse events.

“Prospective studies are needed, using disease-specific instruments that assess disease activity and evaluating the predictive value of biomarkers to identify subsequent adverse events,” said Abdel-Wahab, who is also a lecturer and consulting physician in the department of rheumatology and rehabilitation at the Assiut University Hospitals, Assiut Faculty of Medicine, Egypt.